Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 340, NWS Springfield, MO

August 13, 2023Barry County, Lawrence County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 13, 2023, 9:01 PM CDT for Barry County, Lawrence County, Newton County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2023, 9:01 PM CDT (02:01 UTC)
Expired
Aug 13, 2023, 9:45 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barry County, MO, Lawrence County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 76 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 9:15 PM CDTTSTM WND GST 613 Ssw Pierce City, MOAWOS station KHFJ Monett AWOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 7:38 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1549 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
1.0
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

105 
WUUS53 KSGF 140201
SVRSGF
MOC009-109-145-140245-
/O.NEW.KSGF.SV.W.0340.230814T0201Z-230814T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
901 PM CDT Sun Aug 13 2023

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Eastern Newton County in southwestern Missouri...
  Northwestern Barry County in southwestern Missouri...
  Southwestern Lawrence County in southwestern Missouri...

* Until 945 PM CDT.

* At 900 PM CDT, a severe thunderstorm was located near Neosho,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Neosho, Monett, Granby, Pierce City, Diamond, Newtonia, Wentworth,
  Stark City and Ritchey.

This includes Interstate 49 between mile markers 24 and 28.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3682 9439 3693 9446 3703 9427 3705 9414
      3705 9406 3707 9406 3708 9400 3687 9393
TIME...MOT...LOC 0200Z 245DEG 22KT 3689 9435 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Didio

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:05 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 13, 6:05 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
605 PM CDT Sun Aug 13 2023

Key Messages:

1. Severe thunderstorms expected tonight. All modes of severe
weather are possible, along with flooding.

2. A Flood Watch is in effect for a large portion of the area
from 7 PM tonight through 7 AM Monday morning.

3. Below normal temperatures in the upper 70s into the 80s will
occur through the first half of next week before temperatures
climb again into the 90s by next weekend.

.SHORT TERM...(This evening through Monday)
Issued at 215 PM CDT Sun Aug 13 2023

A Flood Watch is in effect for most of the area from 7 PM tonight
through 7 AM Monday morning. Scattered showers are ongoing across
central Missouri as a shortwave trough continues to push east
through the state. Skies are still mostly cloudy temperatures are
already warming up into the upper 70s across the area. As the LLJ
over the Central Plains continues to weaken through the afternoon,
rain and clouds should dissipate over the next couple of hours.
Then, that will provide an opportunity for the area to heat up and
cause the atmosphere to destabilize once again. Looking at forecast
soundings across the area, convective temperatures will need to be
in the upper 80s. Which, if skies continue to clear out, won't be
too hard to reach for most of the area. This will create a favorable
environment for severe weather to occur over the CWA this evening.

Synoptic overview for tonight:

Shortwave currently pushing through the state will be followed by a
much larger trough pushing east through the Great Lakes region. This
low will drag a cold front through Missouri at the same time that a
warm front begins to push north from central Arkansas. Where these
boundaries meet is where SPC has an Enhanced Risk for severe weather
for today, which happens to be just about all of the SGF CWA. The
intersection of air masses will cause a destabilized atmosphere to be
conducive for all modes of severe weather this evening such as 70
mph damaging winds and golf ball sized hail. CAMs are showing that
this event will be favorable for messy, merging supercells at the
beginning. During this time, the environment will be favorable for
tornadoes to occur with forecast sounding wind profiles showing
veering winds with curved hodographs. Eventually, these storms will
turn into a bowing west to east line segment once it becomes more
organized. This line will then push south from central Missouri to
the MO/AR border.

Flooding Risk:

There is a flooding risk with these storms tonight as training looks
likely along the warm front. A 30-40 kt LLJ will form over Arkansas
tonight and will pump moisture into the Ozarks region overnight
through Monday morning. Once this Gulf moisture meets the west to
east oriented warm front over southern Missouri, backbuilding storms
are expected to form over southeastern Kansas and move east into
southwestern Missouri along the front. Ensembles show good agreement
of mean PWAT values exceeding 2.0 inches, which is above the 90th
percentile, and approaching the climatological maximum. HREF LPMM
shows a swatch of widespread QPF of 2 to 4 inches with localized
pockets of up to 7 inches. WPC has the SGF CWA in a Moderate Risk
for excessive rainfall today which means numerous flash floods
likely and many streams may flood and affect the larger rivers. Due
to the increasing confidence in flooding potential, have added a few
more counties in the NE CWA to the flood watch for tonight.

.LONG TERM...(Monday Night through Sunday)
Issued at 215 PM CDT Sun Aug 13 2023

Once the cold front moves through tonight, the start of the week
will be pleasant through Wednesday with highs in the mid 70s to
lower 80s. Then towards the end of the week, a ridge builds back in
over the Central Plains region and warms temperatures back up into
the 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 601 PM CDT Sun Aug 13 2023

For the 00z TAFS, convection is expected to expand in coverage
over the area this evening and into the overnight areas, most
likely starting to affect the TAF sites after 02z. Prior to the
convection, VFR conditions are expected, with MVFR and IFR within
the convection. Also, variable and gusty winds will be possible
within the thunderstorms as they push through, with some gusts
possibly becoming severe. Should see improving conditions after
12z on Monday, becoming VFR with some gusty winds by mid to late
morning out of the northwest.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Monday morning for MOZ057-058-068>071-
     077>083-088>098-101>106.

KS...NONE.
&&

SHORT TERM...Soria
LONG TERM...Soria
AVIATION...Lindenberg
Hazardous weather outlook, Aug 13, 7:48 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
748 PM CDT Sun Aug 13 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
748 PM CDT Sun Aug 13 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive heat risk.
  Significant excessive rainfall risk

DISCUSSION...

Strong to severe storms will be possible this evening into the
overnight hours, with all modes of severe storms possible.
Damaging wind gusts up to 70 mph, hail to the size of golf balls
and isolated tornadoes will be possible. A severe thunderstorm
watch is in effect until 2 am.

Additionally, a Flood Watch is in effect from 7 PM this evening
until 7 AM Monday morning. Widespread rainfall amounts of 2-4
inches, with localized higher amounts around 7 inches will pose a
flooding threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Below normal temperatures will occur through the beginning of the
week before temperatures climb back up into the 90s by next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening for across
southeast Kansas into southwest and west central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Aug 13, 8:49 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
849 PM CDT Sun Aug 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     Hail             3 ESE Racine            36.87N 94.47W
08/13/2023  E0.75 inch       Newton             MO   Broadcast Media

&&

TEO
Local storm report, Aug 13, 8:54 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
854 PM CDT Sun Aug 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     Hail             3 E Racine              36.89N 94.47W
08/13/2023  E1.00 inch       Newton             MO   Emergency Mngr

            quarter sized hail reported west of Neosho
            along Highway 86 in Newton County.

&&

TEO
Special weather statement, Aug 13, 8:55 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
855 PM CDT Sun Aug 13 2023

MOZ093-140230-
Newton MO-
855 PM CDT Sun Aug 13 2023

...A STRONG THUNDERSTORM WILL IMPACT EASTERN NEWTON COUNTY THROUGH
930 PM CDT...

At 854 PM CDT, Doppler radar was tracking a strong thunderstorm near
Neosho, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Neosho, Granby, Diamond, Newtonia, Wentworth, Stark City and Ritchey.

This includes Interstate 49 between mile markers 20 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Missouri.

&&

LAT...LON 3695 9450 3705 9428 3705 9410 3696 9406
      3685 9407 3682 9444
TIME...MOT...LOC 0154Z 248DEG 20KT 3690 9438

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Didio
Special weather statement, Aug 13, 8:58 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Springfield MO
858 PM CDT Sun Aug 13 2023

KSZ097-101-MOZ077-088-140230-
Cherokee KS-Crawford KS-Barton MO-Jasper MO-
858 PM CDT Sun Aug 13 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEROKEE...
CRAWFORD...SOUTHWESTERN BARTON AND NORTHWESTERN JASPER COUNTIES
THROUGH 930 PM CDT...

At 858 PM CDT, Doppler radar was tracking a strong thunderstorm near
Girard, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pittsburg, Prairie State Park, Frontenac, Girard, Arma, Cherokee,
Weir, Chicopee, Nashville, Mindenmines, Franklin, Walnut, Asbury,
Beulah, Opolis, Greenbush, Yale, Ringo, Lone Oak and Brazilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Kansas...and southwestern Missouri.

&&

LAT...LON 3762 9509 3749 9442 3723 9451 3739 9509
TIME...MOT...LOC 0158Z 283DEG 29KT 3744 9487

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Didio

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:55 PM CDTSpecial Weather StatementSGFNewton35 min
Aug 13, 9:09 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence36 min
Aug 13, 9:15 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFNewton30 min
Aug 13, 9:40 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Jasper, Lawrence, McDonald, Newton and 1 more65 min
Aug 13, 9:54 PM CDTSpecial Weather StatementSGFJasper36 min
Aug 13, 10:00 PM CDTFlash Flood WarningSGFBarry, Lawrence, Newton6 hr
Aug 13, 10:18 PM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney42 min
Aug 13, 10:34 PM CDTSpecial Weather StatementSGFHickory, St. Clair26 min
Aug 13, 10:49 PM CDTSpecial Weather StatementSGFBarry, McDonald, Newton56 min
Aug 13, 10:57 PM CDTSevere Thunderstorm WarningSGFTaney48 min
Aug 13, 11:07 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Dallas, Hickory, Laclede, Miller and 1 more38 min
Aug 13, 11:12 PM CDTFlash Flood WarningSGFBarry, Lawrence, McDonald, Newton5 hr
Aug 13, 11:14 PM CDTTornado WarningSGFCamden, Dallas, Laclede31 min
Aug 13, 11:17 PM CDTTornado WarningSGFOzark, Taney28 min
Aug 13, 11:25 PM CDTSevere Thunderstorm WarningSGFLaclede, Phelps, Pulaski50 min
Aug 13, 11:40 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Miller, Phelps, Pulaski and 2 more50 min
Aug 13, 11:44 PM CDTSevere Thunderstorm WarningSGFOzark, Taney46 min
Aug 13, 11:52 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFTaney38 min
Aug 13, 11:53 PM CDTTornado WarningSGFOzark23 min
Aug 14, 12:15 AM CDTFlash Flood WarningSGFBarry, McDonald6 hr
Aug 14, 12:25 AM CDTSevere Thunderstorm WarningSGFOzark, Taney50 min
Aug 14, 12:29 AM CDTAreal Flood AdvisorySGFBarry, Christian, Douglas, Ozark, Stone, Taney6 hr
Aug 14, 3:38 AM CDTFlash Flood WarningSGFDade, Greene, Jasper, Lawrence6 hr
Aug 14, 3:51 AM CDTAreal Flood WarningSGFBarry, Lawrence, McDonald, Newton12 hr
Aug 14, 9:38 AM CDTRiver Flood WarningSGFJasper29 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.